Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

July 18, 2021Decatur County, Kansas

NWS Goodland, KS issued this special weather statement at Jul 18, 2021, 11:49 AM CDT for Decatur County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 11:49 AM CDT (16:49 UTC)
Expired
Jul 18, 2021, 12:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS

County Decatur County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
781 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS83 KGLD 181649
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1149 AM CDT Sun Jul 18 2021
 
KSZ003-014-015-181715-
Sheridan KS-Decatur KS-Thomas KS-
1149 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN SHERIDAN AND SOUTHWESTERN DECATUR COUNTIES UNTIL 1215 PM
CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Selden, or 16 miles south of Oberlin, moving south
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Selden.

LAT...LON 3944 10050 3951 10082 3957 10079 3957 10074
      3967 10074 3969 10073 3965 10046
TIME...MOT...LOC 1649Z 013DEG 21KT 3960 10064 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:23 AM CDT, 26 minutes earlier.

Area forecast discussion, Jul 18, 11:23 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1023 AM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 1011 AM MDT Sun Jul 18 2021

Key Message: A cluster of storms have developed over the
northwestern quadrant of the CWA. As the storms developed over
eastern Red Willow county 1.5 inch hail was reported in Lebanon;
uncertainty with how far south storms should be able to sustain
themselves.

The cluster of storms over Decatur County continues to move south
into a currently less favorable environment, however an MCV from
earlier convection appears to be the likely cause as to what is
causing the storms. 0-6 bulk shear has actually increased in the
past hour or so with more widespread 25 knot and pockets of 30
knot shear present. Lapse rates are currently meager to say the
least which makes me question the hail threat in the near term.
The storms over the past 15-30 minutes have been showing signs of
becoming outflow dominant which may increase the wind threat. If
the storms are able to sustain themselves the downstream
environment will gradually become more unstable due to diurnal
heating. Confidence is low at this time at how far south the
severe threat will continue.

&&

.UPDATE...
Issued at 734 AM MDT Sun Jul 18 2021

Due to the moisture advection over Norton and Graham counties,
visibility has fallen to zero at Hill City and Norton. Latest data
indicates these visibilities will linger through 10 AM CT, so
decided to issue an advisory for these two counties.

&&

.SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul
18 2021

Potential for storms today, mainly east of highway 25. Otherwise
warm conditions continue with temperatures slightly above average
and drier conditions to begin the week.

This early morning has seen showers and storms linger in the western
half of the area with the storms being driven by outflows from
previous storms. However, the stability of the air is causing those
storms to collapse and they should be dissipated well before
sunrise. In our eastern counties, storms have formed along a subtle
boundary, potentially where a small amount of surface convergence is
formed by easterly winds moving into southerly winds. The flow is
weak though so it could be an outflow boundary from previous
convection. Meanwhile, a long lived storm (potentially a MCV)
continues to move southeast through Southwest Nebraska.

What this means for the morning hours is not exactly clear. More
than likely, the western half will clear during the remainder of the
morning and see sunny skies later today. The eastern half,
especially east of highway 83, could see storms continue through the
morning and afternoon hours as moist air remains in place both near
the surface and portions of the mid-levels. However, these storms
would be conditional on boundaries and surface convergence from
prior convection continuing to provide enough lift in an area that
would otherwise be relatively stable during the morning.

Going into the afternoon, the model guidance has varied and been
changing from run to run. This is understandable as the area remains
under an upper level ridge and relatively high pressure near the
surface. Also, this setup is providing relatively weak flow both
near surface and aloft. Henceforth, there is no clear or large area
of lift in the area. If anything, there is large scale subsidence.
This means that any storms that form will form from local and small
scale phenomena such as lingering outflow boundaries. Currently have
chances for storms in the eastern half of the area if the outflow
boundaries continue to trigger storms in the moist environment.
Should these storms form, they would likely last through the
remainder of the day before exiting to the south during the late
afternoon hours. A few storms could be severe as the moist
environment has CAPE values near or exceeding 2000 J/KG, both SB and
ML. Even with the somewhat weak flow, the change in direction
through the atmosphere could produce effective shear near 35 to
40kts which would support supercells. Henceforth, it would not be
unreasonable should storms form for a few to become strong and
potentially produce severe hail.

This evening, there are hints of a few storms forming in the higher
terrain of Eastern Colorado where moisture is available between 700-
500mb. Should storms form, they are not anticipated to be severe as
effective shear is weaker and CAPE is forecasted to be at or below
1000 J/KG. There could be a few strong wind gusts as DCAPE could
reach 1500 J/KG. These storms appear to stay confined to Eastern
Colorado where more moisture is available aloft.

Tonight, skies begin to clear with lows in the 60's. Winds will
continue to be out of the southeast but will be light around 5 to
10mph. There are some hints in guidance of storms forming late in
the night east of highway 83 where moisture remains relatively high
and where some weak convergence near the surface may be available.
Don't have high confidence in this so only have a slight chance in
the grids.

Monday brings drier conditions as the upper ridge continues to
expand. There still could be a chance for storms as model guidance
has the air saturating between 850-500mb in some locations. The main
issue would be forcing as there does not appear to be anything to
lift air and trigger storms. So Monday is currently forecasted to be
mostly clear with high in the upper 80's and lower 90's.

.LONG TERM...(Tuesday through Monday)
Issued at 300 AM MDT Sun Jul 18 2021

A deep and expansive upper level ridge will prevail over the
Rockies and High Plains throughout the long term period. The Tri-
State area will be situated on the eastern side of the ridge.. in
light northerly flow aloft. At this time -- it appears that the
main belt of westerlies will be confined to higher latitudes (e.g.
Dakotas/Canada). If this is the case, dry conditions are likely
to prevail. Mesoscale features associated with and/or emanating
from diurnal convection (if any) along the Colorado Front Range
could (conceivably) allow a few isolated storms to propagate
downstream into eastern Colorado during the late aft/eve hours..
depending on the the position/strength of the upper ridge, i.e.
whether or not synoptic subsidence will suppress upstream
development altogether.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 459 AM MDT Sun Jul 18 2021

For KGLD... VFR conditions are expected through the period. A few
high clouds may pass through the day but would not form a ceiling
or be lower than 10kft. Winds are expected to be roughly out of
the south around 10kts. A few gusts around 16kts will be possible
during the afternoon hours.

For KMCK... Possible IFR conditions around sunrise before
conditions improve to be VFR through the remainder of the day. A
decaying storm passed over the terminal and produced a ceiling
around 700ft at 5Z. There could be some lingering low clouds
through about 13Z though the clouds may not form a ceiling.
Henceforth, have prevailing VFR with a brief chance for IFR
depending on how the clouds move through. Through the remainder of
the day, VFR conditions are expected though an isolated storm may
move over the terminal. Chances and confidence are currently low
and am currently not expecting a storm over the terminal. However,
it is possible depending on outflow from storms further to the
east. Will continue to monitor.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...TT
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...KAK
Hazardous weather outlook, Jul 18, 11:47 AM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 18, 9:37 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
937 AM CDT Sun Jul 18 2021

NEZ081-181500-
Red Willow NE-
937 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL
1000 AM CDT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Bartley, or 19 miles east of McCook, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bartley and Lebanon.

LAT...LON 4000 10019 4000 10039 4035 10039 4035 10020
TIME...MOT...LOC 1436Z 321DEG 15KT 4022 10025

TT/JTL
Special weather statement, Jul 18, 9:57 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
957 AM CDT Sun Jul 18 2021

NEZ081-181515-
Red Willow NE-
957 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL
1015 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wilsonville, or 22 miles east of McCook, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bartley and Lebanon.

LAT...LON 4000 10019 4000 10035 4035 10040 4035 10020
TIME...MOT...LOC 1456Z 333DEG 13KT 4015 10021

TT/JTL
Local storm report, Jul 18, 10:33 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
933 AM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             LEBANON                 40.05N 100.28W
07/18/2021  M1.25 INCH       RED WILLOW         NE   911 CALL CENTER

            RELAYED QUARTER TO HALF DOLLAR SIZE HAIL.

&&

TT
Special weather statement, Jul 18, 11:23 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
1123 AM CDT Sun Jul 18 2021

KSZ003-004-015-016-181645-
Norton KS-Sheridan KS-Decatur KS-Graham KS-
1123 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON...
NORTHEASTERN SHERIDAN...SOUTHEASTERN DECATUR AND NORTHWESTERN GRAHAM
COUNTIES UNTIL 1145 AM CDT...

At 1123 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lenora, or 21 miles northeast of Hoxie, moving south at
40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hill City, Hoxie, Lenora, Morland, Dresden, New Almelo and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3967 10041 3969 9995 3933 9979 3933 10049
TIME...MOT...LOC 1623Z 351DEG 33KT 3957 10016

Lundquist
Special weather statement, Jul 18, 11:45 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
1145 AM CDT Sun Jul 18 2021

KSZ015-016-181700-
Sheridan KS-Graham KS-
1145 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND
NORTHWESTERN GRAHAM COUNTIES UNTIL NOON CDT...

At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Morland, or 15 miles west of Hill City, moving
south at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morland, Studley, Penokee and Tasco.

LAT...LON 3927 9988 3927 10039 3957 10037 3956 9988
TIME...MOT...LOC 1645Z 002DEG 28KT 3942 10014

Lundquist
Special weather statement, Jul 18, 11:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 AM CDT Sun Jul 18 2021

KSZ003-014-015-181715-
Sheridan KS-Decatur KS-Thomas KS-
1149 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...
NORTHWESTERN SHERIDAN AND SOUTHWESTERN DECATUR COUNTIES UNTIL 1215 PM
CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Selden, or 16 miles south of Oberlin, moving south
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Selden.

LAT...LON 3944 10050 3951 10082 3957 10079 3957 10074
      3967 10074 3969 10073 3965 10046
TIME...MOT...LOC 1649Z 013DEG 21KT 3960 10064

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:27 AM CDTDense Fog AdvisoryGLDGraham, Norton93 min
Jul 18, 8:46 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 9:01 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 10:20 AM CDTSevere Thunderstorm WarningGLDDecatur55 min
Jul 18, 10:55 AM CDTSevere Thunderstorm WarningGLDDecatur50 min
Jul 18, 11:07 AM CDTSevere Thunderstorm WarningGLDNorton23 min
Jul 18, 11:23 AM CDTSpecial Weather StatementGLDGraham, Sheridan22 min
Jul 18, 11:45 AM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 11:57 AM CDTSpecial Weather StatementGLDGraham18 min
Jul 18, 12:13 PM CDTSpecial Weather StatementGLDSheridan17 min
Jul 18, 12:15 PM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 12:24 PM CDTSpecial Weather StatementGLDGove21 min
Jul 18, 1:07 PM CDTSpecial Weather StatementGLDSherman23 min
Jul 18, 1:17 PM CDTSevere Thunderstorm WarningGLDSherman58 min
Jul 18, 1:32 PM CDTSpecial Weather StatementGLDWallace13 min
Jul 18, 1:33 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jul 18, 1:40 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jul 18, 2:10 PM CDTSpecial Weather StatementGLDGreeley20 min
Jul 18, 2:18 PM CDTSevere Thunderstorm WarningGLDGreeley57 min
Jul 18, 2:47 PM CDTSevere Thunderstorm WarningGLDGreeley58 min
Jul 18, 3:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 18, 3:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 4:01 PM CDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 18, 4:25 PM CDTSpecial Weather StatementGLDRawlins20 min
Jul 17, 11:44 PM CDTSpecial Weather StatementGLDKit Carson61 min
Jul 18, 12:38 AM CDTSpecial Weather StatementGLDCheyenne, Kit Carson82 min
Jul 18, 12:56 AM CDTSpecial Weather StatementGLDYuma64 min
Jul 18, 1:45 PM CDTSpecial Weather StatementGLDCheyenne15 min
Jul 18, 1:53 PM CDTSevere Thunderstorm WarningGLDKit Carson39 min
Jul 18, 1:58 PM CDTSpecial Weather StatementGLDCheyenne17 min
Jul 18, 2:14 PM CDTSevere Thunderstorm WarningGLDCheyenne29 min
Jul 18, 2:35 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 2:39 PM CDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 18, 9:37 AM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 18, 9:57 AM CDTSpecial Weather StatementGLDRed Willow18 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.